Montana, 2006

Cold in Montana, February 16 to 17, 2006

February 16 to 17, 2006 · NWS GGW · 11 events in 11 counties and zones

Temperatures of 15 to 30 below zero combined with a northwest wind of 10 to 20 mph to produce dangerously low wind chills. Here are some of the coldest wind chills that were observed.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Temperatures of 15 to 30 below zero combined with a northwest wind of 10 to 20 mph to produce dangerously low wind chills. Here are some of the coldest wind chills that were observed. McDonalds DOT Site (Roosevelt County): -52FLindsay Divide DOT Site (Dawson County): -52FOpheim (Valley County): -51FSioux Pass DOT Site (Richland County): -50FScobey (Daniels County): -48FUS 2 at Stateline DOT site (Roosevelt County): -48FCow Creek DOT site (McCone County): -48FBeaver Hill DOT Site (Wibaux County): -46FPlentywood (Sheridan County): -44FBig Sheep Mountain RAWS Site (Prairie County): -44F

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 16, 3:19 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 16, 3:19 AM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
319 AM MST THU FEB 16 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
NO BIG REVELATIONS THIS SET OF MODEL RUNS SO FORECAST FOR THE
UPCOMING SHORT TERM PERIOD WILL MORE OR LESS HOLD COURSE. NASTY
COLD FRONT LOOMING ALONG THE CANADIAN BORDER CURRENTLY...AND IT
WILL GET SHOVED SOUTH THRU THE AREA TODAY. HIGH TEMPERATURES TODAY
LIKELY TO BE SOMETIME LATE THIS MORNING...THEN FALLING IN THE
AFTERNOON. THIS FRONT SHOULD BE ACCOMPANIED BY AREAS OF LIGHT SNOW
WITH NO ACCUMULATIONS OF MORE THAN INCH EXPECTED. AS THE COLDER
AIR COMES IN AND THE SURFACE HIGH MOVES CLOSER AND TIGHTENS THE
GRADIENT...THE WIND WILL INCREASE AND MAKE MATTERS EVEN WORSE.
COLDEST AIR ALOFT IN PLACE FROM LATER THIS AFTERNOON THRU ABOUT
MIDNIGHT AS THE UPPER LOW CENTER CLIPS THE NORTHEAST CORNER OF THE
STATE BEFORE BEGINNING ITS TREK EAST. AS THE SURFACE HIGH SETTLES
IN TONIGHT THE SKY SHOULD CLEAR FROM THE NORTH AND THE WIND SHOULD
LIGHTEN...ALTHO IT WILL NOT LIKELY GO LIGHT IN MOST SPOTS. TOO
TUFF A CALL FOR TONIGHT AS TO WHO WILL HAVE WIND DIP BELOW 10 MPH
AND WHO WILL NOT. THEREFORE WILL STAY THE COURSE WITH THE WIND
CHILL ADVISORIES AND WARNINGS...AND THE WINTER WEATHER ADVISORY
FOR THE SOUTHWEST AS LIGHT SNOW LIKELY TO CONTINUE THERE ALONG
WITH THE STRONG WIND. COLD TOMORROW WITH SURFACE HIGH IN PLACE
KEEPING THE ARCTIC AIR TRAPPED BELOW INVERSIONS. WEAK UPPER TROF
FOR TOMORROW AS THE CLOSED UPEPR LOW CONTINUES TO MOVE EAST INTO
THE GREAT LAKES REGION WHILE ANOTHER ATTEMPTS TO CLOSE OFF OVER
NORTHERN CALIFORNIA. SOME WARM AIR ADVECTION ALOFT FOR SATURDAY AS
UPPER FLOW BECOMES MORE WESTERLY AS THE TROF AXIS GENTLY SLIDES
SOUTHEAST AND THE SURFACE HIGH SLIPS SOUTHEAST AS WELL. HOWEVER
THE COLD AIR IS LIKELY TO BE TRAPPED BENEATH INVERSIONS...
PRECLUDING ANY BIG WARMUPS. DEPENDING ON SNOW COVER...TEMPERATURES
COULD VARY GREATLY SATURDAY. CURRENT FORECAST COULD END UP A BIT
ON THE COLD SIDE IF NOT MUCH SNOW FALLS TODAY AND GROUND STAYS
BARE OVER A LARGE AREA. HOWEVER...LOOKING UPSTREAM AT TEMPERATURES
THEY ARE MUCH TOO LOW FOR ME TO WANT TO TRY AND WARM THINGS
PREMATURELY. MODELS TYPICALLY TRY AND SCOUR OUT LOW LEVEL ARCTIC
AIR TOO FAST...AND THINK THIS IS ANOTHER ONE OF THOSE TIMES. THUS
WILL STAY BELOW GUIDANCE NUMBERS FOR NOW.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THEUPPER LOW THAT BROUGHT IN THE VERY COLD AIR FROM THE CANADIAN ARCTIC
HAS SPLIT APART BY THE EXTENDED TIME PERIOD. ONE PART CONTINUES SOUTH
THRU CA...THE OTHER MOVING EAST TO REJOIN THE MAIN HUDSON BAY LOW ALOFT.
THE HUDSON BAY LOW REMAINS LARGE AND STRONG...TENDING TO DOMINATE THE
THE LARGE SCALE PATTERN THRU THE PERIOD. THE UPPER RIDGE REMAINS STRONG OVER THE
PACIFIC TOO...BUT SLIGHTLY LESS AMPLIFIED. THIS PATTERN SHOULD KEEP
TEMPS ON THE COLD SIDE...BUT WARMER THAN THIS WEEKEND.

THE ARCTIC HIGH OVER MONTANA SLOWLY WEAKENS AND MOVES EAST SATURDAY NIGHT AND
SUNDAY. SURFACE GRADIENTS ARE WEAK THOUGH...AND WHILE 850 MB TEMPS
AND THICKNESSES RECOVER...IT IS MODEST...SO WILL KEEP TEMPS ON THE COLD SIDE
OF MEN. MODELS INDICATING A PAIR OF WEAK SHORTWAVES AND COLD FRONTS ARRIVING
SUNDAY AND MONDAY FROM THE NORTH...FRESHENING THE ARCTIC
AIRMASS A LITTLE. DONT EXPECT MUCH PRECIP WITH EITHER AS PER LAST FEW
FRONTS FROM THE NORTH...SO 20 POPS ARE ADEQUATE. THE AIR BEHIND THESE
NOT AS COLD AS ARRIVING THIS WEEK.

THE LATEST GFS IS DIFFERENT THAN PREVIOUS RUNS OR OTHER MODELS IN
LOOKING MUCH WEAKER WITH THESE SYSTEMS FROM THE NORTH SUNDAY AND MONDAY.
INSTEAD...IT HAS A MUCH MORE WELL DEVELOPED WNW JET THRU OUR
AREA BEGINNING MONDAY...WITH A SERIES OF FAST MOVING CLIPPER TYPE SYSTEMS. 500 MB
HEIGHTS ARE STILL RATHER LOW...AND JET STREAM SAGS TO OUR SOUTH
AGAIN. PREFER TO STAY WITH THE ONGOING FORECAST AND NOT MAKE MAJOR
CHANGES...HOWEVER HAVE TREND ED A LITTLE WARMER ON TEMPS. SIMONSEN

&&

.AVIATION...
OVERCAST CEILINGS MVFR AT TIMES AVERAGING AROUND 3K FT. SNOW
FLURRIES WILL HAVE GENERALLY MINOR IMPACT ON VISIBILITY...BUT MAY
VERY BRIEFLY DROP TO 4 MILES. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY
FOR CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-NORTHERN
PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT.

WIND CHILL ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR CENTRAL
AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT.

WINTER WEATHER ADVISORY UNTIL 11 AM MST FRIDAY FOR PETROLEUM-
SOUTHWEST PHILLIPS.

WIND CHILL ADVISORY UNTIL 11 AM MST FRIDAY FOR GARFIELD-DAWSON-
PRAIRIE-WIBAUX.

LAKE WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR CENTRAL AND
SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 16, 3:50 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
350 AM MST THU FEB 16 2006

MTZ016>027-059>062-171100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
350 AM MST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD WEATHER IS EXPECTED TODAY AND TONIGHT. TEMPERATURES
TONIGHT ARE EXPECTED TO DROP TO 15 TO 30 BELOW ZERO. A NORTH WIND
OF 20 TO 30 MPH WILL PRODUCE WIND CHILLS OF 20 TO 30 BELOW ZERO
TODAY...AND 10 TO 20 MPH WIND WILL RESULT IN 40 TO 55 BELOW ZERO
WIND CHILLS TONIGHT. THIS WIND HAS ALSO PROMPTED A LAKE WIND
ADVISORY FOR TODAY. THERE WILL ALSO BE THE CHANCE OF LIGHT SNOW
TODAY. PETROLEUM AND SOUTHWEST PHILLIPS COUNTIES ARE THE MOST
LIKELY AREA TO HAVE ACCUMULATING SNOW WHERE UP TO A FEW INCHES MAY
FALL. FOR MORE DETAILS PLEASE SEE GTFWSWGGW OR WWUS45 KGGW...AND
GTFNPWGGW OR WWUS75 KGGW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTERLY COLD WEATHER WILL CONTINUE AT LEAST THROUGH SATURDAY
BEFORE SOME WARMING BEGINS. TEMPERATURES WELL BELOW ZERO FRIDAY
MORNING AND A NORTHWEST WIND OF 10 TO 15 MPH WILL RESULT IN WIND
CHILLS OF 35 TO 50 BELOW ZERO. FOR MORE DETAILS PLEASE SEE GTFWSWGGW
OR WWUS45 KGGW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Valley

When
February 16, 7:00 AM MST to February 17, 12:00 PM MST
Where
Northern Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Roosevelt

When
February 16, 8:00 AM MST to February 17, 11:00 AM MST
Where
Western Roosevelt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Cold/Wind Chill, McCone

When
February 16, 12:00 PM MST to February 17, 9:00 AM MST
Where
McCone forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sheridan

When
February 16, 4:00 PM MST to February 17, 8:00 AM MST
Where
Sheridan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Roosevelt

When
February 16, 5:00 PM MST to February 17, 10:30 AM MST
Where
Eastern Roosevelt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Cold/Wind Chill, Richland

When
February 16, 7:00 PM MST to February 17, 10:00 AM MST
Where
Richland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dawson

When
February 16, 7:30 PM MST to February 17, 11:00 AM MST
Where
Dawson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central and Southern Valley

When
February 16, 8:00 PM MST to February 17, 7:00 AM MST
Where
Central and Southern Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Cold/Wind Chill, Prairie

When
February 16, 10:00 PM MST to February 17, 10:00 AM MST
Where
Prairie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wibaux

When
February 16, 11:00 PM MST to February 17, 9:30 AM MST
Where
Wibaux forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Cold/Wind Chill, Daniels

When
February 17, 12:00 AM MST to 9:00 AM MST
Where
Daniels forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492864, 5492869, 5492872, 5492867, 5492868, 5492870, 5492871, 5492865, 5492967, 5492873, 5492866.